Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 262, NWS Mobile, AL

October 10, 2020Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Oct 10, 2020, 4:53 AM CDT for Mobile County, Alabama. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 10, 2020, 4:53 AM CDT (09:53 UTC)
Expired
Oct 10, 2020, 5:30 AM CDT
In force
37 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Mobile County, AL

The radar

The Mobile radar (KMOB), 22 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 4:56 AM CDTTSTM WND DMG2 Wsw Dixon Corner, ALFENCES BLOWN DOWN NEAR THE INTERSECTION OF HIGHWAY 188 AND FOUR MILE ROAD.
Oct 10, 5:01 AM CDTTORNADO2 S Saint Elmo, ALA VERY BRIEF TORNADO TOUCHED DOWN AND CROSSED BEVERLY ROAD SOUTH OF ST. ELMO. THE TORNADO RESULTED IN A FEW TREES UPROOTED AND TWO SMALL PINE TREES WERE SNAPPED. WHILE VERY NARROW, THERE WAS CLEAR CONVERGENCE ALONG THE SHORT PATH. THERE WAS NO DAMAGE TO STRUCT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 10, 4:00 AM CDTTornado WatchSPC10 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 402 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
402 m²/s²
0-3 km storm-relative helicity
470 m²/s²
Significant tornado parameter
2.1
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted.

010 
WUUS54 KMOB 100953
SVRMOB
ALC097-101030-
/O.NEW.KMOB.SV.W.0262.201010T0953Z-201010T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
453 AM CDT Sat Oct 10 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mobile County in southwestern Alabama...

* Until 530 AM CDT.

* At 453 AM CDT, a severe thunderstorm was located over Coden, or
  over Bayou La Batre, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tillmans Corner, Theodore, Bayou La Batre and Coden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 PM CDT for southwestern
Alabama.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3035 8826 3037 8832 3062 8824 3062 8813
      3057 8803
TIME...MOT...LOC 0953Z 203DEG 33KT 3037 8827 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Black

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 3:37 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Oct 10, 3:37 AM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
337 AM CDT Sat Oct 10 2020

.NEAR TERM UPDATE /Now Through Sunday/...Hurricane Delta
continues to move inland across LA and MS tonight. Isolated
tornadoes, locally heavy rainfall, minor coastal flooding and
gusty winds will be the primary hazards through Saturday afternoon
and evening for our area.

Isolated showers and thunderstorms have formed over southern
Alabama and the Florida panhandle the last few hours, with some
rotation evident at times in some of these cells. These should
continue to move onshore during the overnight, and pose a threat
for isolated tornadoes the next few hours. Our next threat will
evolve late overnight into the morning hours as the primary feeder
band associated with Delta moves from west to east across the
area. The environment remains conducive for rotating, low topped
convection with MLCAPE values of 250J to 750J across eastern MS
and western AL, increasing to 500J to 1000J across south central
AL and the FL panhandle mid to late morning and afternoon. This
will be coupled with elevated SRH values of 200 to 300m2/s2 from
the surface to 1km AGL, particularly farther north across south
central and east central AL where a slight risk for severe
thunderstorms including isolated tornadoes is in place by the SPC.
This line of convection should clear the eastern portions of our
area by early to mid evening. Drier air aloft will filter into
the area, with only passing showers expected throughout the
morning and afternoon hours.

In addition to the severe weather potential, strong gusty winds
continue to occur across the region with sustained winds 10 to
20mph gusting 30 to 35mph in spots. This is due to a strong
pressure gradient (change in pressure over distance) due to a
surface high pressure to our east and Delta moving across
northeastern LA and northern MS. These winds are expected to
continue through this afternoon, dying down mid afternoon into the
evening hours as the pressure gradient weakens. A wind advisory
remains in effect through 1pm CDT this afternoon for much of our
area.Sunday isolated showers will continue to be present over
portions of central and eastern AL as Delta continues to lift out
to the northeast.

Temperatures have stayed on the warm side for most locations
maintaining middle to upper 70's across the area. Temperatures
will rise some this afternoon into the upper 70's and lower 80's,
limited by extensive cloud cover and ongoing convection. By
tonight, temperatures will begin to fall into the upper 60's and
lower 70's. Temperatures rebound a bit more Sunday with highs
expected to top out in the lower to maybe middle 80's.

A coastal flood advisory remains in effect through tomorrow
evening for Mobile and Baldwin counties, along with a high surf
advisory for coastal counties. A high risk of rip currents remains
in place through tomorrow night. MM/25

&&

.SHORT TERM /Sunday Night Through Monday Night/...Delta will
continue progressing to the northeast over the Tennessee Valley
through the day Sunday as a tropical depression, then move over
eastern Kentucky by Sunday evening. Delta will continue to weaken
through Monday morning as it travels the border between West
Virginia and Ohio. Aloft, brief ridging will take hold over the Deep
South into Monday morning as Delta moves northeast. Meanwhile, an
upper trough will traverse the upper Mississippi Valley through the
day on Monday, with zonal flow expected over the northern Gulf coast
by Monday evening. At the surface, high pressure will briefly build
over the Gulf before a cold front quickly moves over the
southeastern CONUS overnight Monday into early Tuesday.

Sensible weather for the local area will be dry, as PWATs decrease
from 1.2-1.4 inches Sunday night to 1-1.2 inches by Monday evening.
In fact, as the cold front moves through Monday night, PWATs are
expected to drop even further to be well below 1 inch; therefore, no
precipitation is likely with FROPA. Low temperatures Sunday night
will be in the mid to upper 60s north of I-10 and in the lower 70s
south. Highs Monday are then expected to be in the mid to upper 80s
inland and in the lower 80s at the beaches due to upper ridging and
surface high pressure. By Monday night, lows will be a touch cooler
due to FROPA, with lower to mid 60s north of I-10 and upper 60s to
around 70 degrees south. Lastly, there is a MODERATE RISK of rip
currents Sunday night through Monday night as swell from Delta
continues to subside. /26

&&

.EXTENDED TERM /Tuesday Through Friday/...A dry forecast is expected
through the remainder of the work week. A somewhat flat mid to upper
level ridge sets up across south Texas and spills into western Gulf
waters as shortwaves rotate through a broad trough encompassing much
of central and eastern portions of the CONUS. The local area remains
on the northeastern side of the ridge and somewhat at the base of
the trough through Thursday, which keeps the mid and upper level
winds generally northwesterly. Down at the surface, a cold front
quickly slides through much of the area by the early morning hours
on Tuesday. The combination of weak ridging aloft and fairly dry air
over the area (in the wake of Delta) should suppress any
precipitation along the front. Model guidance also agrees with the
notion of a dry front with no rain chances. A surface high builds
into the Southeast in the wake of the first front late on Tuesday
and opens the door for very dry air to filter into the area.
Forecast soundings are advertising PWATs falling well below 1.0 inch
area-wide in the wake of the cold front. The aforementioned surface
high slides east as a second cold front approaches the area late in
the week. While some model guidance is indicating precipitation
along this front on Friday, moisture return looks meager ahead of
the front, thus kept the forecast dry through the remainder of the
week.

Temperatures are trending a little warmer for Tuesday with highs
topping out in the mid to upper 80s. Mid-week will be somewhat
cooler due to the cold front that slides through the area. Fall-like
conditions expected mid-week with daytime highs in the upper 70s to
low 80s. Post-frontal overnight low temperatures will fall into the
upper 50s to low 60s inland with mid 60s at the coastline. 07/mb

&&

.MARINE...Delta made landfall along the southwestern LA
coastline yesterday evening and continues to push inland this
morning and afternoon. Winds and seas continue to increase today
in association with strong onshore flow of 15 to 25kts, gusting to
30 to 35kts. Additionally, showers and thunderstorms are expected
over marine waters this morning into afternoon, some of which may
provide for hazardous marine conditions at times including strong
wind gusts over 40kts and waterspouts. A Small Craft Advisory
remains in effect through 1pm this afternoon for the Mississippi
Sound, all of Mobile Bay, Perdido Bay, and Pensacola Bay. Small
craft should continue to exercise caution this morning and
afternoon in other bays and sounds. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 1 PM CDT this afternoon for ALZ051>057-059-
     261>266.

     Coastal Flood Advisory until 6 PM CDT this evening for
     ALZ263>266.

     High Rip Current Risk through late tonight for ALZ265-266.

     High Surf Advisory until 6 PM CDT this evening for ALZ265-266.

FL...Wind Advisory until 1 PM CDT this afternoon for FLZ201-202.

     High Rip Current Risk through late tonight for FLZ202-204-206.

     High Surf Advisory until 6 PM CDT this evening for FLZ202-204-
     206.

MS...Wind Advisory until 1 PM CDT this afternoon for MSZ067-075-076-
     078-079.

GM...Small Craft Advisory until 1 PM CDT this afternoon for
     GMZ630>634-650-655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Oct 10, 12:56 AM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1256 AM CDT SAT OCT 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     COASTAL FLOOD    2 E PINTO ISLAND        30.68N 87.99W
10/10/2020                   BALDWIN            AL   DEPT OF HIGHWAYS

            ALDOT WEBCAM VIDEO FEED INDICATES THAT WATER
            IS SPLASHING OVER ALONG THE CAUSEWAY ALONG
            MOBILE BAY WITH SOME WATER POOLING ALONG THE
            SIDES OF THE CAUSEWAY.

&&

MB
Local storm report, Oct 10, 4:16 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
416 AM CDT SAT OCT 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     COASTAL FLOOD    2 E PINTO ISLAND        30.68N 87.99W
10/10/2020                   BALDWIN            AL   DEPT OF HIGHWAYS

            WATER SPLASHING OVER THE EAST BOUND LANES OF
            THE CAUSEWAY OVER MOBILE BAY. THE RAMP FROM
            I-10 TO THE CAUSEWAY IS CLOSED DUE TO
            COASTAL FLOODING. VIDEO FOOTAGE VIA ALDOT
            WEBCAM VIDEO FEED.

&&

MB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 1:36 AM CDTSpecial Marine WarningMOB24 min
Oct 10, 3:26 AM CDTSpecial Marine WarningMOB47 min
Oct 10, 4:43 AM CDTSpecial Marine WarningMOB92 min
Oct 10, 5:00 AM CDTSpecial Marine WarningMOB30 min
Oct 10, 5:00 AM CDTTornado WarningMOBMobile30 min
Oct 10, 5:17 AM CDTTornado Warning Tornado observedMOBMobile28 min
Oct 10, 5:21 AM CDTSpecial Marine WarningMOB39 min
Oct 10, 5:28 AM CDTTornado WarningMOBMobile17 min
Oct 10, 5:42 AM CDTTornado WarningMOBBaldwin, Clarke, Mobile18 min
Oct 10, 5:44 AM CDTTornado WarningMOBBaldwin31 min
Oct 10, 5:57 AM CDTTornado WarningMOBClarke, Mobile, Washington12 min
Oct 10, 6:01 AM CDTTornado WarningMOBCovington44 min
Oct 10, 6:13 AM CDTSpecial Marine WarningMOB2 hr
Oct 10, 9:03 AM CDTSpecial Marine WarningMOB117 min
Oct 10, 9:10 AM CDTRiver Flood WarningMOBMobile11 hr
Oct 10, 11:15 AM CDTSpecial Marine WarningMOB90 min
Oct 10, 12:43 PM CDTSpecial Marine WarningMOB92 min
Oct 10, 2:15 PM CDTSpecial Marine WarningMOB60 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.